Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

IMPACT FACTOR 2018: 1.218
5-year IMPACT FACTOR: 1.411

CiteScore 2018: 1.42

SCImago Journal Rank (SJR) 2018: 0.947
Source Normalized Impact per Paper (SNIP) 2018: 0.939

Mathematical Citation Quotient (MCQ) 2018: 1.22

See all formats and pricing
More options …
Volume 16, Issue 3


Stability and Experimental Comparison of Prototypical Iterative Schemes for Total Variation Regularized Problems

Sören Bartels
  • Corresponding author
  • Department of Applied Mathematics, Mathematical Institute, University of Freiburg, Hermann-Herder-Str. 9, 79104 Freiburg i. Br., Germany
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Marijo Milicevic
  • Department of Applied Mathematics, Mathematical Institute, University of Freiburg, Hermann-Herder-Str. 9, 79104 Freiburg i. Br., Germany
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-04-13 | DOI: https://doi.org/10.1515/cmam-2016-0014


Various iterative methods are available for the approximate solution of non-smooth minimization problems. For a popular non-smooth minimization problem arising in image processing, we discuss the suitable application of three prototypical methods and their stability. The methods are compared experimentally with a focus on choice of stopping criteria, influence of rough initial data, step sizes as well as mesh sizes. An overview of existing algorithms is given.

Keywords: Total Variation; Finite Elements; Iterative Schemes; Stability

MSC 2010: 65K15; 49M29


  • [1]

    Acerbi E. and Fusco N., Semicontinuity problems in the calculus of variations, Arch. Ration. Mech. Anal. 86 (1984), no. 2, 125–145. Google Scholar

  • [2]

    Ambrosio L. and Dal Maso G., On the relaxation in BV(Ω;m) of quasi-convex integrals, J. Funct. Anal. 109 (1992), 76–97. Google Scholar

  • [3]

    Ambrosio L., Fusco N. and Pallara D., Functions of Bounded Variation and Free Discontinuity Problems, Oxford Math. Monogr., Clarendon Press, Oxford, 2000. Google Scholar

  • [4]

    Ambrosio L., Mortola S. and Tortorelli V. M., Functionals with linear growth defined on vector valued BV functions, J. Math. Pures Appl. (9) 70 (1991), 269–323. Google Scholar

  • [5]

    Andreu-Vaillo F., Caselles V. and Mazón J. M., Parabolic Quasilinear Equations Minimizing Linear Growth Functionals, Progr. Math. 223, Birkhäuser, Basel, 2004. Google Scholar

  • [6]

    Attouch H., Buttazzo G. and Michaille G., Variational Analysis in Sobolev and BV Spaces, MPS/SIAM Ser. Optim. 6, Mathematical Programming Society, Philadelphia, 2006. Google Scholar

  • [7]

    Bartels S., Total variation minimization with finite elements: Convergence and iterative solution, SIAM J. Numer. Anal. 50 (2012), 1162–1180. Google Scholar

  • [8]

    Bartels S., Broken Sobolev space iteration for total variation regularized minimization problems, IMA J. Numer. Anal. (2015), 10.1093/imanum/drv023. Google Scholar

  • [9]

    Bartels S., Numerical Methods for Nonlinear Partial Differential Equations, Springer, Heidelberg, 2015. Google Scholar

  • [10]

    Bartels S., Mielke A. and Roubiček T., Quasi-static small-strain plasticity in the limit of vanishing Hardening and its numerical approximation, SIAM J. Numer. Anal. 50 (2012), no. 2, 951–976. Google Scholar

  • [11]

    Bartels S., Nochetto R. H. and Salgado A. J., Discrete total variation flows without regularization, SIAM J. Numer. Anal. 52 (2014), 363–385. Google Scholar

  • [12]

    Beck A. and Teboulle M., A fast iterative shrinkage-thresholding algorithm for linear inverse problems, SIAM J. Imaging Sci. 2 (2009), no. 1, 183–202. Google Scholar

  • [13]

    Benamou J.-D. and Carlier G., Augmented Lagrangian methods for transport optimization, mean field games and degenerate elliptic equations, J. Optim. Theory Appl. 167 (2015), 1–26. Google Scholar

  • [14]

    Bewersdorff J., Algebra für Einsteiger, 5th ed., Springer, Heidelberg, 2013. Google Scholar

  • [15]

    Bildhauer M. and Fuchs M., Convex variational problems with linear growth, Geometric Analysis and Nonlinear Partial Differential Equations, Springer, Berlin (2003), 327–344. Google Scholar

  • [16]

    Bildhauer M. and Fuchs M., A variational approach to the denoising of images based on different variants of the TV-regularization, Appl. Math. Optim. 66 (2012), 331–361. Google Scholar

  • [17]

    Bregman L. M., The relaxation method of finding the common points of convex sets and its application to the solution of problems in convex programming, USSR Comput. Math. Math. Phys. 7 (1967), 200–217. Google Scholar

  • [18]

    Chambolle A., An algorithm for total variation minimization and applications, J. Math. Imaging Vision 20 (2004), 89–97. Google Scholar

  • [19]

    Chambolle A. and Lions P.-L., Image recovery via total variation minimization and related problems, Numer. Math. 76 (1997), 167–188. Google Scholar

  • [20]

    Chambolle A. and Pock T., A first-order primal-dual algorithm for convex problems with applications to imaging, J. Math. Imaging Vision 40 (2011), 120–145. Google Scholar

  • [21]

    Chambolle A. and Pock T., A remark on accelerated block coordinate descent for computing the proximity operators of a sum of convex functions, SIAM J. Comput. Math. 1 (2015), 29–54. Google Scholar

  • [22]

    Chan R. H. and Liang H.-X., Half-quadratic algorithm for p-q problems with applications to TV-1 image restoration and compressive sensing, Efficient Algorithms for Global Optimization Methods in Computer Vision, Lecture Notes in Comput. Sci. 8293, Springer, Berlin (2014), 78–103. Google Scholar

  • [23]

    Chan T. F., Golub G. H. and Mulet P., A nonlinear primal-dual method for total variation-based image restoration, SIAM J. Sci. Comput. 20 (1999), 1964–1977. Google Scholar

  • [24]

    Chan T. F. and Mulet P., On the convergence of the lagged diffusivity fixed point method in total variation image restoration, SIAM J. Numer. Anal. 36 (1999), 354–367. Google Scholar

  • [25]

    Clason C. and Kunisch K., A duality-based approach to elliptic control problems in non-reflexive Banach spaces, ESAIM Control Optim. Calc. Var. 17 (2011), 243–266. Google Scholar

  • [26]

    Conti S., Ginster J. and Rumpf M., A BV functional and its relaxation for joint motion estimation and image sequence recovery, ESAIM Math. Model. Numer. Anal. 49 (2015), no. 5, 1463–1487. Google Scholar

  • [27]

    Dal Maso G., DeSimone A. and Mora M. G., Quasistatic evolution problems for linearly elastic-perfectly plastic materials, Arch. Ration. Mech. Anal. 180 (2006), 237–291. Google Scholar

  • [28]

    Darbon J. and Sigelle M., A fast and exact algorithm for total variation minimization, Pattern Recognition and Image Analysis, Lecture Notes in Comput. Sci., Springer, Berlin (2005), 351–359. Google Scholar

  • [29]

    Dobson D. C. and Vogel C. R., Convergence of an iterative method for total variation denoising, SIAM J. Numer. Anal. 34 (1997), no. 5, 1779–1791. Google Scholar

  • [30]

    Eckstein J. and Bertsekas D. P., On the Douglas–Rachford splitting method and the proximal point algorithm for maximal monotone operators, Math. Program. 55 (1992), 293–318. Google Scholar

  • [31]

    Ekeland I. and Témam R., Convex Analysis and Variational Problems, Classics Appl. Math. 28, Society for Industrial and Applied Mathematics, Philadelphia, 1999. Google Scholar

  • [32]

    Elliott C. M. and Smitheman S. A., Numerical analysis of the tv regularization and H-1 fidelity model for decomposing an image into cartoon plus texture, IMA J. Numer. Anal. 29 (2009), 651–689. Google Scholar

  • [33]

    Feng X. and Prohl A., Analysis of total variation flow and its finite element approximations, ESAIM Math. Model. Numer. Anal. 37 (2003), 533–556. Google Scholar

  • [34]

    Fortin M. and Glowinski R., Augmented Lagrangian Methods, Stud. Math. Appl. 15, North-Holland, Amsterdam, 1983. Google Scholar

  • [35]

    Glowinski R. and Le Tallec P., Augmented Lagrangians and Operator-Splitting Methods in Nonlinear Mechanics, SIAM, Philadelphia, 1989. Google Scholar

  • [36]

    Goldfarb D. and Yin W., Second-order cone programming methods for total variation-based image restoration, SIAM J. Sci. Comput. 27 (2005), 622–645. Google Scholar

  • [37]

    Goldstein T., O’Donoghue B., Setzer S. and Baraniuk R., Fast alternating direction optimization methods, SIAM J. Imaging Sci. 7 (2014), 1588–1623. Google Scholar

  • [38]

    Goldstein T. and Osher S., The split Bregman method for L1 regularized problems, SIAM J. Imaging Sci. 2 (2009), 323–343. Google Scholar

  • [39]

    Güler O., Foundations of Optimization, Grad. Texts in Math. 258, Springer, New York, 2010. Google Scholar

  • [40]

    Hintermüller M., Ito K. and Kunisch K., The primal-dual active set strategy as a semismooth newton method, SIAM J. Optim. 13 (2003), 865–888. Google Scholar

  • [41]

    Hintermüller M. and Kunisch K., Total bounded variation regularization as a bilaterally constrained optimization method, SIAM J. Appl. Math. 64 (2004), 1311–1333. Google Scholar

  • [42]

    Nesterov Y., Smooth minimization of non-smooth functions, Math. Program. 103 (2005), 127–152. Google Scholar

  • [43]

    Papadakis N., Peyré G. and Oudet E., Optimal transport with proximal splitting, SIAM J. Imaging Sci. 7 (2014), 212–238. Google Scholar

  • [44]

    Rockafellar R. T., Monotone operators and the proximal point algorithm, SIAM J. Control Optim. 14 (1976), 877–898. Google Scholar

  • [45]

    Rudin L. I., Osher S. and Fatemi E., Nonlinear total variation based noise removal algorithms, Phys. D 60 (1992), 259–268. Google Scholar

  • [46]

    Thomas M., Quasistatic damage evolution with spatial BV-regularization, Discrete Contin. Dyn. Syst. Ser. S 6 (2013), 235–255. Google Scholar

  • [47]

    Tseng P., Applications of a splitting algorithm to decomposition in convex programming and variational inequalities, SIAM J. Control Optim. 29 (1991), 119–138. Google Scholar

  • [48]

    Vogel C. R. and Oman M. E., Iterative methods for total variation denoising, SIAM J. Sci. Comput. 17 (1996), 227–238. Google Scholar

  • [49]

    Wang J. and Lucier B. J., Error bounds for finite-difference methods for Rudin–Osher–Fatemi image smoothing, SIAM J. Numer. Anal. 49 (2011), 845–868. Google Scholar

  • [50]

    Wang Y., Yang J., Yin W. and Zhang Y., A new alternating minimization algorithm for total variation image reconstruction, SIAM J. Imaging Sci. 1 (2008), 248–272. Google Scholar

  • [51]

    Wu C. and Tai X.-C., Augmented Lagrangian method, dual methods, and split Bregman iteration for ROF, vectorial TV, and higher order models, SIAM J. Imaging Sci. 3 (2010), 300–339. Google Scholar

  • [52]

    Zhu M., Fast numerical algorithms for total variation based image restoration, Ph.D. thesis, University of California, Los Angeles, 2008. Google Scholar

About the article

Received: 2015-12-23

Revised: 2016-03-18

Accepted: 2016-03-20

Published Online: 2016-04-13

Published in Print: 2016-07-01

Funding Source: Deutsche Forschungsgemeinschaft

Award identifier / Grant number: SPP 1748: BA 2268/2-1

The authors acknowledge financial support by the Deutsche Forschungsgemeinschaft for the project “Finite Element Approximation of Functions of Bounded Variation and Application to Model of Damage, Fracture and Plasticity” (BA 2268/2-1) via the priority program “Reliable Simulation Techniques in Solid Mechanics, Development of Non-Standard Discretization Methods, Mechanical and Mathematical Analysis” (SPP 1748), and by the Sino-German Science Center (grant id 1228) on the occasion of the Chinese-German Workshop on Computational and Applied Mathematics in Augsburg 2015.

Citation Information: Computational Methods in Applied Mathematics, Volume 16, Issue 3, Pages 361–388, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2016-0014.

Export Citation

© 2016 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Sören Bartels and Marijo Milicevic
Discrete and Continuous Dynamical Systems - Series S, 2017, Volume 10, Number 6, Page 1207

Comments (0)

Please log in or register to comment.
Log in